Antidiarrheal May Be Increasing in Popularity as Drug of Abuse

Increased use of loperamide coincided with an abundance of online instructions on how to abuse the drug
Increased use of loperamide coincided with an abundance of online instructions on how to abuse the drug

Loperamide, an antidiarrheal, may be growing  as a popular drug of abuse and as self-treatment of opioid withdrawal symptoms, according to a study published in the British Journal of Pharmacology.

Researchers aimed to report on a statewide poison control system's experience with loperamide misuse and abuse—specifically cases of cardiotoxicity—and to assess whether cases of misuse or abuse have recently increased. They conducted a retrospective review (n=224) of data from a statewide poison control system electronic database. Included patients were those who presented or were referred to a healthcare facility for intentional consumption of loperamide, and whose cases were reported to the poison control system.  

Related Articles

Over 13 years from 2002–2015, the number of calls made yearly to the poison control system regarding loperamide ranged from 12–29 calls. A sharp increase to 41 calls, however, was observed in 2014. Upon completion of the study on November 10, 2015, 27 calls were recorded. 

When the medical outcomes were classified as per the American Association of Poison Control Center system, three cases resulted in death, nine had major effects, 49 had moderate effects, and 36 had minor effects. 

Cardiotoxicity was seen in nine patient cases with eight of them occurring between 2012–2015; nearly all cases of cardiotoxicity happened over the past three years. "Cardiotoxicity from loperamide abuse has only recently been recognized as a potential complication during the last few years, so earlier cases of cardiotoxicity resulting from loperamide abuse were likely missed," explained study author Daniel R. Lasoff.

Study authors also described how the sharp increase in the number of loperamide toxicity recorded in 2014 and 2015 "coincided with an abundance of online instructions on how to abuse this drug." 

Based on the findings, clinicians should consider performing a screening electrocardiogram for patients who present after acute or chronic high-dose loperamide ingestions. Also, greater control over the availability of loperamide may be necessary. 

For more information visit onlinelibrary.wiley.com.

Loading links....